Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 112, NWS Blacksburg, VA

July 10, 2004Carroll County, City of Galax, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 10, 2004, 6:10 PM EDT for Carroll County, City of Galax, Virginia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 6:10 PM EDT (22:10 UTC)
Expired
Jul 10, 2004, 6:30 PM EDT
In force
20 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Carroll County, VA, City of Galax, VA

The radar

The Roanoke radar (KFCX), 63 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 102210
SVRRNK
VAC035-640-102230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA
  GALAX IN SOUTHWEST VIRGINIA

* UNTIL 630 PM EDT

* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 3
  MILES SOUTH OF PIPERS GAP...OR ABOUT 5 MILES SOUTHEAST OF GALAX...
  AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...   
  PIPERS GAP...
  LAMBSBURG...
  CANA...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3664 8090 3662 8092 3664 8093 3673 8087
      3664 8063 3663 8062 3660 8064 3658 8062
      3656 8062 3656 8083

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:47 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 10, 1:47 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT SAT JUL 10 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
NW-SE ORIENTED STATIONARY FRONT WAS DRAPED OVER THE NORTHERN 1/3 OF
THE FORECAST AREA. ISOLATED CONVECTION HAS BEEN FIRING THIS
AFTERNOON ALONG PARTS OF THIS FEATURE...AS WELL AS...SCATTERED
CONVECTION FORMING OVER WV AND ADVECTING INTO THE REGION IN
ASSOCIATION WITH A SHORTWAVE THROUGH CURRENTLY OVER PA/WV. WITH THE
FRONTAL BOUNDARY AS A FOCUS...ANTICIPATE SCATTERED CONVECTION
CONTINUING INTO THE OVERNIGHT HOURS AS ADDITION WEAK SHORTWAVE
ENERGY NOSES INTO THE NORTHERN HALF OF THE AREA.

BY EARLY MONDAY APPROCHING SHORTWAVE TROUGH HELPS LIFT THE
STATIONARY FRONT NORTH AS A WARM FRONT...TAKING AWAY THAT FOCUS FOR
CONVECTION. HOWEVER...BY THE AFTERNOON THE SHORTWAVE TROUGH ITSELF
WILL ACT WITH SURFACE HEATING TO HELP GENERATE SHOWERS AND STORMS.
THIS PATTERN WILL CONTINUE INTO TUESDAY AS ADDITIONAL SHORTWAVE
ENERGY HEADS SOUTHEAST INTO THE AREA.

&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...

AS WE ENTER THE MIDDLE OF THE WEEK...MODELS ARE IN FAIRLY GOOD
AGREEMENT OF DEVELOPING A TROUGH IN THE EAST IN RESPONSE TO RIDGING
IN THE WEST AND A SHORT WAVE TROUGH DIPPING SOUTHEAST OUT OF
SOUTHCENTRAL CANADA.  TIMING OF THE FEATURE/S ASSOCIATED COLD FRONT
TO CROSS THE FORECAST AREA IS DURING THE DAY WEDNESDAY. WILL HAVE A
30 TO 40 POP ON WEDNESDAY IN ASSOCIATION WITH THE FRONT...AND THEN A
20 POP NORTH ON THURSDAY AS LAPSE RATES REMAIN STRONG THERE WITH THE
APPROACH OF THE UPPER COLD POOL AND NORTHWEST WINDS CAUSE UPSLOPE
FLOW ON THE NORTH WESTERN RIDGES. FROM FRIDAY ONWARD WILL HAVE A DRY
FORECAST...MOSTLY CLEAR TO CLEAR SKIES AND A COOLING TREND. WILL
STAY A COUPLE OF DEGREES ABOVE LATEST MEX NUMBERS.

&&

.AVIATION...
CONVECTION HAS BECOME WIDESPREAD NORTH OF A LINE FROM BLF TO ROA TO
LYH.  ISOLATED SOUTH OF THIS LINE. CELLS MOVING ESE ARND 20KT.
ACTIVITY SHUD CONTINUE INTO THE EVENING...THEN MOSTLY DIMINISH WITH
LOSS OF HEATING.  EXCEPTION COULD BE EXTREME NORTH (LWB TO HSP)
WHERE WARM FRONT IS MEANDERING. MVFR FOG TNGT WITH SOME VALLEY IFR.
TMRW STARTS OFF SIMILIAR TO TODAY...POSSIBLY WITH MORE MID LEVEL
CLOUDINESS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

SHORT TERM...15
LONG TERM...15
AVIATION...09
Hazardous weather outlook, Jul 10, 6:08 AM EDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 AM EDT SAT JUL 10 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111007-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
608 AM EDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 10, 4:18 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     MONETA                  37.18N 79.63W
07/10/2004                   BEDFORD            VA   LAW ENFORCEMENT

            TREES DOWN NEAR SMITH MOUNTAIN LAKE

&&

TW
Local storm report, Jul 10, 4:29 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     CHATHAM                 36.82N 79.40W
07/10/2004                   PITTSYLVANIA       VA   LAW ENFORCEMENT

            TREES DOWN IN CITY

&&

TW
Special weather statement, Jul 10, 4:48 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT SAT JUL 10 2004

NCZ003>006-020-VAZ032-043-044-058-059-110242-
CASWELL NC-CHARLOTTE VA-HALIFAX VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SURRY NC-YADKIN NC-
448 PM EDT SAT JUL 10 2004

STRONG TO SEVERE THUNDERSTORMS WERE MOVING SOUTH THROUGH THE PIEDMONT
OF SOUTHERN VIRGINIA AND WILL BE MOVING INTO THE NORTHERN PIEDMONT OF
NORTH CAROLINA SHORTLY AFTER 500PM.  SOME OF THESE STORMS HAVE A
HISTORY OF DAMAGING WINDS AS WELL AS DIME AND PENNY SIZE HAIL.  THIS
ACTIVITY WAS MOVING SOUTH AT ABOUT 20 MPH.  IF YOU ARE IN THE PATH OF
THESE STORMS...BE PREPARED FOR STRONG WINDS...FREQUENT LIGHTNING...
TORRENTIAL RAINS AND POSSIBLY LARGE HAIL.
Local storm report, Jul 10, 4:49 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             2 S CHATHAM             36.79N 79.40W
07/10/2004  0.75 INCH        PITTSYLVANIA       VA   TRAINED SPOTTER

            ON HWY 29S

&&

TW
Local storm report, Jul 10, 5:22 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             HALIFAX                 36.77N 78.93W
07/10/2004  0.75 INCH        HALIFAX            VA   PUBLIC

&&

TW
Local storm report, Jul 10, 5:28 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     STUART                  36.63N 80.28W
07/10/2004                   PATRICK            VA   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE

&&

TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:32 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt43 min
Jul 10, 2:58 PM EDTSevere Thunderstorm WarningRNKFranklin32 min
Jul 10, 3:32 PM EDTSevere Thunderstorm WarningRNKBedford28 min
Jul 10, 4:17 PM EDTSevere Thunderstorm WarningRNKPittsylvania43 min
Jul 10, 4:43 PM EDTSevere Thunderstorm WarningRNKPatrick47 min
Jul 10, 4:49 PM EDTSevere Thunderstorm WarningRNKHalifax41 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.